Saturday, March 15, 2008

What Is The Effect Of Hormone Therapy On Low-Carb Weight Loss?

I received an excellent e-mail recently from a reader who was interested in knowing what impact her hormone therapy would have on your low-carb weight loss. She was getting quite frustrated by the lack of success at losing the pounds and keeping them off despite being in ketosis from a very low-carb ketogenic (VLCK) diet.

Here's what she wrote:

Mr. Moore,

I read your book, which I really enjoyed, and I have a question:

I am eating fewer that 20 grams of carbs a day, turning the Ketostix dark purple, but am not losing at all. In fact, I keep regaining and losing the same two pounds. I am on Aygestin. Why do the hormones affect low-carb dieting so much?

I have looked online, and I can't find a specific answer. I know that you are very busy. If you have time to answer, it would be most appreciated. If not, I'll keep Googling. ;-)

As I noted in this recent blog post, the ketones that show up on the Ketostix may or may not give you the entire picture as it relates to what is happening in your body. Since she is obviously eating a low enough amount of carbohydrate in her diet (trusting that this information is accurate), I decided to contact my friend and expert in the Atkins diet having worked with Dr. Robert C. Atkins for three decades--Jackie Eberstein, R.N. She has dealt with virtually every circumstance over the years and offered this advice:

Hormones have numerous effects on the body that make weight loss more difficult. You also need to consider the reason why hormones were prescribed--many hormone imbalances by themselves make losing problematic. This can happen on any weight loss plan--not just low carb.

But remember that at least you're not gaining. You need to have more patience than in the past when losing because of the drug effect. Hormones can cause edema, insulin resistance and weight gain and even have negative effects on blood sugar. There can also be subtle thyroid effects.

It's a plus that you have ketones. Many women can't get into ketosis when their hormones are changing. One example is just before the menses; ketones can disappear and return in a few days without any change in diet.

Take measurements every 2 weeks rather than watch the scale. The up and down fluctuation is simply water balance changing each day. It is possible to lose fat (inch loss) while the scale is stuck. Do be sure to follow the plan carefully. When on hormones even slight deviations need to be avoided. Don't eat beyond satiety or skip meals.

Exercise is important because it decreases insulin resistance and over the long run is helpful. My personal experience is that I don't lose unless I exercise.

This is what comes to mind with the info given. Hope it helps.

Jacqueline Eberstein, R.N.
Controlled Carbohydrate Nutrition, LLC

So, if you are taking hormones and find yourself in a similar frustrating position with your weight loss routine, don't lose hope. Just keep doing what you're doing and measure your success in ways other than the scale. YOU CAN DO IT!!!

I'll be seeing Jackie Eberstein at an obesity conference taking place in Phoenix, Arizona in April. I hope to have the chance to sit down and interview her for my podcast show to talk about some of these kinds of issues. If there is anything you'd like for me to ask her for that interview, then please feel free to send your questions to me at and I'll add them to my list. She's arguably the most knowledgeable Atkins diet expert in the world today.

Labels: , , , , , , , , , ,


Blogger Tara said...

Random thoughts/questions:
1) I, too, believe hormones are affecting my weight loss.
I'm going to try switching to a lower dose and see if that helps.
2) I ordered some ChocoPerfection bars last week, and they are amazing - love mine with peanut butter, and they are so filling I can only eat 1/2 of one at a time.
3) This month's Saveur magazine is featuring BUTTER in all it's delicious and healthy glory - yay!
4) As long as I stay very low with my carbs, I am hardly hungry at all - how do I know I'm eating enough?
But sometimes (not always) when I increase carbs just a teensy bit (like with some more veggies), I go back into "hungry all the time" mode. Is this normal, and is there anything I should do?

3/16/2008 9:14 PM  
Blogger Jimmy Moore said...

Hey Tara,

If you are SUPER sensitive to carbs (even veggies!), then it could trigger a blood sugar rush in your body. That's why you should monitor what works for you and do it. Make sure you are eating enough fat with those veggie carbs and add in a moderate amount of protein to keep the hunger bug away. :D GREAT QUESTION!!!

3/16/2008 9:33 PM  
Blogger Amy Dungan (a.k.a Sparky's Girl) said...

Thanks for sharing this Jimmy. I may be going to the doctor soon over possible thyroid issues and my biggest question is how it will affect my weight loss efforts.

3/17/2008 11:59 AM  
Blogger Charles said...

Another suggestion would be to go to her doctor and ask for a different hormone. I've recently learned that there are many to choose from and they have a different ratio of estrogen, progestin and even testosterone. The ones with too much testosterone will cause weight gain and frustrate efforts. It's best to try the hormone for a month and then go back and try another one, but keep a good food log and note any changes.

3/17/2008 12:36 PM  
Blogger =^..^= Kitty =^..^= said...

As I have mentioned in the Forums, I'm stalled and I'm sure it is from a couple of medications I take where side effects include weight gain. Because the low-carb WOE has helped stabilize my blood sugar, the doc has taken me off Actos, but I've got to stay on the Paxil. Doc calls it "the pills Kitty takes so that others may live." LOL There are so many drugs out there where weight gain is one of the side effects. Although I've only lost a few pounds in the last several weeks, I've been able to come off the Actos as a direct consequence of low-carb eating. Still on Metformin, but A1C tests are now under 6. Yay! I'd love to lose more, but the blood sugar thing is a H U G E reward of LC WOE.

3/17/2008 1:20 PM  
Blogger SusanJ said...

I would suggest that the woman who wrote to you keep track of both her protein grams and her calories for a few days. It's possible that she's not getting enough protein or that she's consuming too many (or too few) calories for her weight and activity level.

If the protein and calories check out, next would be to UP the carb grams a bit.

3/17/2008 1:20 PM  
Blogger Jimmy Moore said...

Kitty, I can so relate to the Paxil thing. My wife Christine has been taking Paxil for YEARS and would not be that sweet little lady I know and love without those little blue pills. I don't like that she takes them, but I also don't like having my head bit off over nothing either. :D

3/17/2008 2:07 PM  

Post a Comment

Subscribe to Post Comments [Atom]

<< Home